Health Watch By Steve Mullenix
The North Jefferson News
There are a number of drugs and skin care products that can increase your sensitivity to the sun.
Not taking adequate precautions will put you at risk for an increased risk of sunburn.
Sunburn can be a serious matter. Exposure to the sun’s ultraviolet (UV) rays is a documented risk factor for skin cancer.
The American Cancer Society estimates that there will be over 59,000 new cases of melanoma (the most serious form of skin cancer) this year. Since 1973 the death rate from melanoma has increased by 50 percent. So the use of sunscreen to minimize the body’s UV exposure is imperative.
When you are taking certain medications, your body can become hyper-sensitive to the sun’s UV rays. This type of heightened sensitivity to the sun is known as a “phototoxic” reaction.
Even after you have stopped taking the medication the effects may linger. Depending on the drug, dosage and the length of time you have been taking it, the effect can last for days to over a week after your last dose.
It’s important to keep in mind that you don’t have to go out in the sun to experience the complications of this type of reaction. Getting a tan in a tanning salon, can produce the same effect. There is also a little known fact that UV rays also penetrate water, so swimmers need to remember they are being exposed when in the water as well.
Sunscreens normally are rated by the SPF factor, which ranges from 15 – 60. There has been a lot of debate over whether an SPF of 15 provides additional protection. SPF 15 blocks 92 percent of the UVB rays, while SPF 30 blocks 97 percent. The higher SPF sunscreens may be advisable for individuals on certain medications or for longer exposures.
It’s always a good idea to ask your physician or pharmacist if any of your medications can be affected by UV exposure.
What happens in the phototoxic reaction is that the drug molecules absorb the energy of a specific UV wavelength, which causes the molecule to undergo a chemical change and emit energy that damages surrounding tissues. The reaction usually occurs after the first dose and within 24 hours of taking the drug or being exposed to the sun. Symptoms include areas of severe redness on the areas of the skin exposure and an exaggerated sunburn-like tenderness to the sun exposed area.
The leading culprits of these phototoxic reactions are:
• Diuretics: Hydrochlorothiazide (HCTZ) is a commonly used water pill for the treatment of high blood pressure. This product is often prescribed alone or in a combination product such as Maxide, Dyazide, Hyzaar, Zestoretic, Diovan/HCTZ and others.
• Antibiotics: Tetracycline drugs and drugs in that family are long known to involve phototoxic reactions. These drugs are used to treat bacterial infections and often used in the treatment of skin infections such as acne. Drugs in the Quinolone family such as Cipro and Levaquin also have resulted in increase UV sensitivity. Bactrim, a common drug used to treat urinary tract infections, should be included as well.
• Skin care products: A lot of the drugs used in the treatment of acne can cause UV problems as well. Benzoyl peroxide, Accutane, Retinoids like Retin-A, Differin, Tazorac and Ziana should be used with caution when UV exposure is expected.
• Heart medications: Amiodarone, marketed under the name of Cordarone and used to treat abnormal heart rhythms, should be used with caution involving UV exposure.
• Diabetic medications: Glipizide, sold under the brand name of Glucotrol, along with Amaryl and Glyburide can result in a phototoxic reaction.
Following common sense rules of sun exposure is often enough to minimize the potential problems of these drug-sun reactions.
Try to stay out of the sun during the midday when the UV rays are the strongest. Use sunscreen of the appropriate SPF rating, and use it often.
Remember, discuss any medication concerns you have with your physician or pharmacist before that trip to the beach.
Steve Mullenix (R.Ph) co-owns The Pharmacy in Mount Olive with his wife, Sherry Mullenix (J.D., R.N.). They can be reached at 631-1201.